FREE CALL: 1800 653 317
Forum Login:

How does chemotherapy affect my stoma?

Chemotherapy does have side effects and these can also affect your stoma.  The following are some of the possible different ways that the treatment can affect the stoma:

  • It can cause the stoma to swell in some cases.  In this case it might be necessary to use slightly larger stoma appliances.  Speak to your stomal therapy nurse who’ll be able to advise you on this.
  • Chemotherapy might cause your stoma to bleed a little more than usual.  Although this is of course a little worrying, it really is no cause for concern.  Do everything you can to reduce the risk, including begin extra careful when cleaning around the stoma, and ensuring that your appliance fits well and does not rub.
  • Diarrhoea is a likely side effect of chemotherapy.  If you are affected in this way you might well be provided with anti-diarrhoea pills to combat this.  You might also find it preferable to use a drainable pouch during this time.  Remember to ensure you drink plenty of fluids to prevent you becoming dehydrated.  However, if the diarrhoea persists you should seek medical advice.
  • Ulcers might appear on the stoma – these look very much like mouth ulcers.  In the majority of cases these will disappear on their own.

Skin irritation around the stoma is also a possibility.  The skin might become uncomfortable and perhaps warm to touch.  If this happens to you then speak to your stomal therapy nurse for advice about fitting your appliances.

0 votes, average: 0.00 out of 50 votes, average: 0.00 out of 50 votes, average: 0.00 out of 50 votes, average: 0.00 out of 50 votes, average: 0.00 out of 5 (0 votes, average: 0.00 out of 5, rated)
Loading ... Loading ...

Copyright2011 Coloplast Pty LtdTerms & ConditionsPrivacy Policy Website Design